Ask a doctor

After Ten Months, Can a Juvederm Lump Be Disolved by Massage?

I have a lump in my top lip from juvederm I had injected ten months ago. The rest of the filler dissolved after two weeks. My practitioner assures me the lump is undissolved filler not a granuloma. She says that if I massage it it will probably disappear and that I should wait another 4 months before trying hyaluronidase, which can have its own side effects such as dissolving the natural HA in the lip. I do not trust this practitioner and all I achieve from massage is that I make my lip sore.

Doctor Answers (9)

10 months old Juvederm lump

+1

A lump in the lip 10 months after Juvederm injection may stil be a portion of Juvederm that has not integrated in your tissues, but that is very unlikely at this point.

It is more likely that you have a granuloma, sterile or bacterial.

I would first try Hyaloronidase, or if the lump is very superficial, an incision with a #11 blade followed by squeezing out the excess Juvederm.

If the above procedures don't work, I would recommend an  intralesional injection  Kenalog  (0.4% to1%) and, for the sake of safety, take  an antibiotic (e.g. Cefdinir 300 mg every 12 hours) on the day of the procedure and the next day.

If, following these procedures there still is a tiny lump, I would recommend gentle vibration over the area.


Chicago Dermatologist
4.5 out of 5 stars 4 reviews

How to deal with a lump in upper 10 months after Juvederm to lip?

+1

I'm nost sure massage would do anything 10 months after Juvered was injected to the upper lip because as you said, most of the filler has already gone.  This sounds like a possible granuloma reaction, to the Juvederm and a small amount of kenalog 10 the area might decrease the inflammation.

Francis R. Palmer, III, MD
Beverly Hills Facial Plastic Surgeon
4.5 out of 5 stars 12 reviews

After Ten Months, Can a Juvederm Lump Be Disolved by Massage

+1

Your injector should be able to use a tiny needle to puncture and remove the material in the office.

It takes a few seconds and solves the problem immediately.

 

Good luck

 

Peter Malouf, DO
Dallas Dermatologist
5.0 out of 5 stars 70 reviews

You might also like...

Juvederm lump and massage

+1

Your lump will not resolve with massage.  Hyaluronidase is the best solution for this problem.  It may take more than one injection to resolve the lump completely, but it is very safe and effective.

Sheri G. Feldman, MD
Beverly Hills Dermatologist
5.0 out of 5 stars 1 review

After Ten Months, Can a Juvederm Lump Be Disolved by Massage?

+1

I doubt after that long a time, 10 months, massaging would have ANY effect. Thry excision or injection of a dissolver like Hyaluronidase. 

Darryl J. Blinski, MD
Miami Plastic Surgeon
4.5 out of 5 stars 61 reviews

Treating a 10 Month Old Juvederm Lump

+1

I agree with the other practitioners who recommend trying hyaluroindase.  However, since Juvederm typically only lasts about 6 months, if the lump does not disappear you may indeed have a granuloma. There was a great article about adverse reactions to soft tissue fillers in the January issue of the Journal of the American Acadermy of Dermatology which contained a picture of a hyaluronic acid granuloma on the lip. 

If you do have a granuloma, an injection of a small amount of dilute steroid should shrink the bump.  Steroid injections can cause atrophy, so make sure your physician has the appropriate experience with intralesional steroid injections.

Best,

Alex Gross, MD

 

 

 

Alexander Gross, MD
Atlanta Dermatologic Surgeon

Juvederm lump - massage vs hyaluronidase

+1

Hi Charlotte,

  After 10 months, massage isn't going to do much to smooth out an uneven area of filler. And, I'm not sure of the rationale behind asking you to wait another four months prior to having an injection of hyaluronidase.

   As Dr. Smith said, hyaluronidase will not cause a noticible diminishment in your body's natural hyaluronic acid since it is regenerated so quickly. I'd try calling around to find a physician in your area who has experience with injecting fillers as well as hyaluronidase. The lump should be improved (if not completely gone w/in 1-2 days). I typically have patients that I inject with hyaluronidase return for a follow-up approximately two days after the injection(s) so that I can reassess whether or not he/she may need a few more units of the hyaluronidase injected after the initial amount has "kicked in."

  Hope this helps!

MK

Monika Kiripolsky, MD
Beverly Hills Dermatologic Surgeon
5.0 out of 5 stars 2 reviews

Lump on Lip, Massage or Dissolve...

+1

There is no harm in massaging the bump on your lip, however, Hyaluronidase is a safe product that will break down the extra Juvederm ( Hyaluronic Acid ) that has clustered together in your lip within the first 24 to 48 hours.  I recommend going to another provider for a second options and seeing what they say after examining you.

Good luck.  Hope this helps.

Dr. Grant Stevens      

Grant Stevens, MD
Los Angeles Plastic Surgeon
4.5 out of 5 stars 66 reviews

Hyaluronidase is safe and will not affect your natural hyaluronic acid

+1

Hyaluronidase is safe and will not affect your natural hyaluronic acid [HA].

The reason you natural hyaluronic acid will not be affected is that natural hyaluronic acid turns over roughly every 24 hours, so it will be replaced very quickly after hyaluronidase treatment.

HA fillers, by contrast with natural HA, are crosslinked so that the crosslinked HA in fillers lasts for many months or [in the case of Juvéderm®] sometimes for a year or more.

I doubt that massage will be very useful, so if I were you I'd have the area injected with hyaluronidase. If the bump is an HA filler like Juvéderm® or Restylane®, it will probably be much improved within 24 hours.

Kevin C. Smith, MD
Niagara Falls Dermatologic Surgeon
4.0 out of 5 stars 2 reviews

These answers are for educational purposes and should not be relied upon as a substitute for medical advice you may receive from your physician. If you have a medical emergency, please call 911. These answers do not constitute or initiate a patient/doctor relationship.